Hail, Whiteside
- When
- October 24, 5:21 AM CST
- Where
- Whiteside County, Sterling
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.800, -89.700
0.75 inch hail reported by trained spotter.
Event Summary for 10/24/01:During the morning hours of October 24, thunderstorms developed across Eastern Iowa and Northwest Illinois. A cold front racing into this area, along with warm and unstable air just ahead of the front, helped some of these storms produce hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event Summary for 10/24/01:During the morning hours of October 24, thunderstorms developed across Eastern Iowa and Northwest Illinois. A cold front racing into this area, along with warm and unstable air just ahead of the front, helped some of these storms produce hail. A few of these storms became strong enough to produce hail 0.75 inches in diameter in Northern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 24, 2:00 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 AM CDT WED OCT 24 2001 MODELS ON TRACK WITH COLD FRONT OVER WESTERN IA EARLY THIS MORNING. AVN THOUGH HANDLING POSITION OF SURFACE LOW OVER WEST CENTRAL MN BETTER THAN ETA/NGM. COLD AIR POISED OVER THE DAKOTAS BEHIND SECONDARY FRONT EXTENDING WEST FROM MN LOW. REGIONAL RADAR COMPOSITE SHOWS ISOLATED TSRA OVER CENTRAL IA AHEAD OF FRONT. POST FRONTAL -RA NOTED OVER EASTERN NE. TSRA ACTIVITY OVER CENTRAL IA SHOULD EXPAND EARLY THIS MORNING AS WESTERN IA FRONT PUSHES E INTO A BETTER MOISTURE FIELD OVER THE MID MISSISSIPPI VALLEY AND WILL KEEP LIKELY POPS GOING FOR THIS MORNING. FRONT PROGGED TO MOVE ACROSS MISSISSISSIPPI RIVER AROUND 12Z WITH POST FRONTAL PCPN LINGERING THROUGH THE MORNING. COLD AIR OVER DAKOTAS WILL BE MOVING INTO NW CWA LATE THIS AFTERNOON. 850 TEMPS ARE PLENTY COLD TO SUPPORT -SN IN THE WRAP AROUND TONIGHT INTO THURSDAY. WILL EXPAND FLURRY WORDING DOWN TO I80 TONIGHT...SINCE MODELS TEND TO UNDERESTIMATE THE SOUTHERN EXTENT OF THE WRAP AROUND CLOUDS AND PCPN. WIND WILL BE ANOTHER PROBLEM AS THE COLDER AIRMASS MOVES IN LATE TODAY. 925/850 WINDS INCREASE TO 30 TO 40 MPH BY LATE AFTERNOON WITH H850 WINDS INCREASING TO 50KTS THURSDAY PER AVN/ETA SOLUTIONS. SINCE NIGHTIME HOURS ARE USUALLY NOT FAVORABLE FOR ADVISORY CATEGORY WINDS WILL HOLD OFF ON ADVISORY. BUT...STEEP LOW LEVEL LAPSE RATES AND UNIDIRECTIONAL WINDS THROUGH H850 PER MODEL SOUNDINGS MAY MAKE THIS EVENT THE EXCEPTION. WILL HIT THE WINDS HARD IN ZONES AND LET DAY SHIFT HAVE ANOTHER LOOK BEFORE GOING WITH HEADLINES. TEMPS TODAY WILL BE TRICKY WITH 850 TEMPS COOLING INTO THE 0 TO +3 RANGE BY 00Z. HOWEVER... MODELS INDICATE THAT DRY SLOT WILL WORK INTO EASTERN IA THIS AFTERNOON AHEAD OF SECOND FRONT. A LITTLE SUN COULD HELP TEMPS REBOUND. WILL GO WITH NEAR STEADY TEMPS FOR TODAY WITH MAXES NEAR CURRENT READING. TEMPS CRASH TONIGHT AS COLD AIR MOVES IN. 2METER TEMPS ON THE AVN AND ETA SUPPORT MINS CLOSER TO THE FWC. WINDY CONDITIONS WILL CONTINUE THURSDAY WITH MODELS SUGGESTING THAT NORTHEASTERN HALF OF CWA STILL UNDER THE INFLUENCE OF WRAP AROUND CLOUDS AND FLURRIES. CLOUDS AND PCPN PULL TO THE NORTHEAST BY FRIDAY MORNING WITH WIND SUBSIDING SUM AS HIGH PRESSURE BUILDS TO THE WEST. MAV NUMBERS LOOK REASONABLE THURSDAY INTO FRIDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-242300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 516 AM CDT WED OCT 24 2001 ...RAIN AND A FEW THUNDERSTORMS THIS MORNING THEN WINDY AND MUCH COLDER WEATHER TONIGHT... A COLD FRONT WILL MOVE THROUGH EAST CENTRAL AND SOUTHEAST IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY THIS MORNING. A FEW THUNDERSTORMS WILL OCCUR ALONG THE FRONT. STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM FAIRFIELD NORTHEAST THROUGH THE QUAD CITIES. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 50 MPH. THE THUNDERSTORM THREAT WILL END BY MID MORNING AS THE FRONT EXITS WEST CENTRAL ILLINOIS. AN AREA OF LIGHT RAIN IS EXPECTED TO DEVELOP BEHIND THE FRONT AND LAST INTO THE EARLY AFTERNOON. A MUCH STRONGER COLD FRONT POISED OVER THE NORTHERN PLAINS WILL SWEEP SOUTHEAST TODAY. THE FRONT WILL REACH EAST CENTRAL IOWA BY LATE THIS AFTERNOON AND MOVE THROUGH WEST CENTRAL ILLINOIS DURING THE EVENING. THE FRONT WILL USHER IN WINDY AND MUCH COLDER CONDITIONS. WEST WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE REGION LATE THIS AFTERNOON AND THIS EVENING. THE STRONG WINDS WILL LAST THROUGH THURSDAY. TEMPERATURES WILL FALL TO AROUND 30 DEGREES BY THURSDAY MORNING AND ONLY RECOVER INTO THE 40S BY THURSDAY AFTERNOON. TEMPERATURES BY FRIDAY MORNING READINGS WILL BE IN THE 20S. THE AIR WILL BE COLD ENOUGH TO WRING OUT SOME SNOW FLURRIES TONIGHT AND THURSDAY ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME EAST CENTRAL AND SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY THIS MORNING. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 AM MT PLEASANT IA 1 INCH HAIL
10/24/01 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 AM 5 N NEW LONDON IA .75 INCH HAIL
10/24/01 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 11:19 UTC.
2 hail. Local standard time, as filed.
0.75 inch hail reported by trained spotter.
0.75 inch, penny sized hail, reported by bank employee at Maple Street in Manlius.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270214, 5270215.